Texas, 2009Flash Flooding and Flooding in Texas, April 29 to 30, 2009
April 29 to 30, 2009 · NWS FWD · 20 events in 8 counties and zones
Several rounds of severe thunderstorms affected areas along and south of the Red River beginning the morning of the 29th into the early morning hours of the 30th. Significant flooding occurred in Montague, Cooke, and Grayson County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 2
- Property damage
- $6.4 million
- Crop damage
- $1.3 million
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of severe thunderstorms affected areas along and south of the Red River beginning the morning of the 29th into the early morning hours of the 30th. Significant flooding occurred in Montague, Cooke, and Grayson County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 29, 11:09 AM CST, 57 minutes earlier.
Area forecast discussion, Apr 29, 11:09 AM CST, 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1209 PM CDT WED APR 29 2009
.AVIATION...
THUNDERSTORMS AND LOW CEILINGS CONTINUE TO BE A PROBLEM FOR THE
AIRPORT TERMINALS THIS AFTERNOON AND THURSDAY. MVFR CIGS WILL
LIKELY REMAIN IN PLACE THROUGH THE AFTERNOON HOURS...BRIEFLY
LIFTING INTO LOW END VFR LATE THIS AFTERNOON/EVENING. STRATUS WILL
RETURN AGAIN TONIGHT WITH MVFR CIGS AROUND 010-015 EXPECTED. WILL
TEMPO FOR IFR CEILINGS AROUND DAYBREAK THURSDAY BUT THINK THAT
HIGHER WIND SPEEDS WILL PREVENT IFR CEILINGS FROM BEING REALIZED.
WIND SPEEDS WILL REMAIN AT 15-20 KTS THROUGH TONIGHT AND THEN
DECREASE TO AROUND 12 KTS OVERNIGHT. HOWEVER...WIND SPEEDS WILL
INCREASE AGAIN LATE THURSDAY MORNING AND THE CEILINGS WILL START
TO LIFT AT ABOUT THE SAME TIME. SCATTERED SHOWERS AND
THUNDERSTORMS ARE INCREASING IN AREAL COVERAGE AND SOME STORMS
MAY AFFECT THE METROPLEX TERMINALS THROUGH SUNSET. THERE IS A
SMALL CHANCE THAT AN OUTFLOW BOUNDARY FROM ANY STORMS TODAY COULD
SWITCH THE WINDS AT THE TERMINALS AND WILL MONITOR THROUGH THE
AFTERNOON HOURS BUT DO NOT ANTICIPATE SIGNIFICANT IMPACTS FROM
OUTFLOW WINDS. CHANCE FOR STORMS ON THURSDAY LOOKS TO BE EAST OF
ALL AIRPORTS.
82/JLD
&&
.UPDATE...
AREA OF CONVECTION ALONG THE RED RIVER WILL CONTINUE MOVING EAST
AND HAS PROMPTED A NEW SEVERE THUNDERSTORM WATCH (#209) OVER THE
NE ZONES. IF STORMS ARE NOT CLEAR OF COOKE COUNTY BY 11 AM WE MAY
LOCALLY EXTEND THE FIRST WATCH (#208) THERE FOR AN HR OR SO. THIS
MORNINGS SOUNDING INDICATES A VERY MOIST AND FAIRLY UNSTABLE
ENVIRONMENT IN PLACE DESPITE WIDESPREAD CLOUD COVER. DAMAGING
WINDS AS WELL AS LARGE HAIL WILL BE A CONCERN WITH THESE CELLS.
SH/13
&&
.PREV DISCUSSION... /ISSUED 415 AM CDT WED APR 29 2009/
PERIOD OF ACTIVE WEATHER CONTINUES ACROSS NORTH TEXAS WITH ANOTHER
GOOD CHANCE FOR RAIN AND THUNDERSTORMS ACROSS THE REGION TODAY.
CURRENTLY A LARGE CLUSTER OF THUNDERSTORMS CONTINUES TO ORGANIZE
ACROSS SOUTHWEST OKLAHOMA INTO THE TEXAS PANHANDLE. THIS AREA OF
THUNDERSTORMS WILL CONTINUE TO EXPAND IN AREA AND SPREAD EASTWARD AS
ASCENT AHEAD OF S/W OVER SOUTHERN AZ/NM OVERSPREADS THE SOUTHERN
PLAINS THROUGH EARLY AFTERNOON. IN ADDITION...LOW LEVEL JET WILL
SPREAD EASTWARD OVER NORTH TEXAS BY LATE MORNING MAINTAINING
ONGOING CONVECTION IN THE MOIST UNCAPPED AIRMASS. FORECAST
SOUNDINGS INDICATE MODERATELY STEEP MID LEVEL LAPSE RATES WHICH
WILL SUPPORT A HAIL THREAT WITH THE STRONGEST STORMS. IF COMPLEX
TRACKS FARTHER SOUTHEAST ACROSS THE AREA LATER THIS MORNING...IT
IS LIKELY THAT ADDITIONAL CONVECTION LATER THIS AFTERNOON WILL
HAVE A DIFFICULT TIME DEVELOPING IN AN OVERALL WEAKLY FORCED
ENVIRONMENT. THINKING NOW IS THAT CURRENT AREA OF THUNDERSTORMS
WILL CONTINUE TO MOVE EAST...WITH NEW DEVELOPMENT OCCURRING
FARTHER SOUTH ACROSS NORTH TEXAS LATER THIS MORNING INTO THE
AFTERNOON. HAVE THEREFORE RAISED POPS TO LIKELY ACROSS THE
NORTHERN HALF OF THE AREA FOR TODAY. WHILE THERE WILL BE A THREAT
FOR SEVERE WEATHER...THINK THE BIGGER CONCERN WILL BE POTENTIAL
FOR HEAVY RAINFALL PRIMARILY NORTH OF INTERSTATE 20. PW VALUES
AROUND 1.8 INCHES COMBINED WITH A STEADY FLOW OF MOISTURE INTO
DEVELOPING THUNDERSTORMS WILL SUPPORT A HEAVY RAIN THREAT. WILL
NOT ISSUE A FLASH FLOOD WATCH ATTM AS FAVORED AREA FOR RAIN TODAY
HAS MISSED OUT ON THE HEAVIER RAINS OVER THE LAST SEVERAL DAYS BUT
THIS AREA WILL HAVE TO BE WATCHED CLOSELY.
THUNDERSTORM CHANCES WILL DECREASE TONIGHT AS FORCING FROM S/W
DEPARTS THE AREA TO THE NORTHEAST. THURSDAY INTO FRIDAY APPEARS TO
BE RELATIVELY QUIET WITH ONLY SOME ISOLATED POPS WITH WEAK RIPPLES
PASSING BY IN THE MID LEVEL FLOW. COLD FRONT SLIDES INTO THE
SOUTHERN PLAINS BY THE WEEKEND AND IT APPEARS THAT IT WILL STALL
OUT SOMEWHERE NEAR THE RED RIVER. WILL HAVE SOME 30/40 POPS ACROSS
THE AREA FOR SUNDAY. WITH NUMEROUS WEAK DISTURBANCES PASSING BY
AND SUFFICIENT MOISTURE...WILL HAVE AT LEAST SOME SLIGHT POPS INTO
EARLY NEXT WEEK. OTHERWISE...WITH ABUNDANT CLOUD COVER...TEMPS
WILL STAY IN CHECK WITH UPPER 70S AND 80S THROUGH EARLY NEXT WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 79 66 82 69 84 / 80 30 10 20 10
WACO, TX 77 68 81 67 84 / 40 20 10 20 10
PARIS, TX 75 64 80 66 81 / 100 40 20 20 20
DENTON, TX 75 67 81 67 83 / 90 40 10 20 20
MCKINNEY, TX 76 65 80 68 82 / 90 40 20 20 20
DALLAS, TX 78 66 81 70 84 / 80 30 20 20 10
TERRELL, TX 77 67 81 68 84 / 80 40 20 20 10
CORSICANA, TX 78 68 81 68 84 / 50 30 20 20 10
TEMPLE, TX 80 69 81 67 85 / 40 20 10 20 10
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
82/13
Hazardous weather outlook, Apr 29, 8:46 AM CST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
946 AM CDT WED APR 29 2009
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-301200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
946 AM CDT WED APR 29 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE EXPECTED ACROSS NORTH TEXAS TODAY AND TONIGHT. THERE
IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE NORTHWESTERN
TWO-THIRDS OF NORTH TEXAS. LARGE HAIL...DAMAGING WINDS AND
LOCALIZED HEAVY RAINFALL WILL BE THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE EAST OF INTERSTATE 35
THURSDAY.
FRIDAY THROUGH MONDAY...THUNDERSTORM CHANCES WILL SPREAD FROM NORTH
TO SOUTH ALONG A COLD FRONT. THERE IS ALSO A CHANCE FOR THUNDERSTORMS
ON TUESDAY. OCCASIONAL STRONG TO SEVERE STORMS WITH LOCALLY HEAVY
RAINFALL ARE POSSIBLE THROUGH THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY ALONG THE RED RIVER THIS MORNING AND
ADDITIONAL ACTIVATION IS POSSIBLE ELSEWHERE THROUGHOUT THE DAY.
82/JLD
In the hours before
Special weather statement, Apr 29, 9:10 AM CST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1010 AM CDT WED APR 29 2009
TXZ091-291545-
MONTAGUE TX-
1010 AM CDT WED APR 29 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN MONTAGUE COUNTY
AT 1011 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES NORTHEAST
OF NOCONA TO 18 MILES WEST OF NOCONA...MOVING SOUTHEAST AT 25 MPH.
CITIES IN THE PATH OF THESE STORMS INCLUDE NOCONA AND STONEBURG.
VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THESE
STORMS.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT
WEDNESDAY MORNING FOR NORTH CENTRAL TEXAS. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 400 PM CDT WEDNESDAY AFTERNOON FOR
NORTHEASTERN TEXAS.
LAT...LON 3399 9762 3397 9759 3391 9757 3393 9752
3391 9747 3375 9748 3368 9772 3359 9798
3390 9799 3386 9786 3389 9780 3399 9769
TIME...MOT...LOC 1511Z 322DEG 24KT 3398 9754 3378 9803Special weather statement, Apr 29, 9:55 AM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1055 AM CDT WED APR 29 2009
TXZ092-291630-
COOKE TX-
1055 AM CDT WED APR 29 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN COOKE COUNTY
AT 1055 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 17 MILES EAST OF NOCONA...MOVING EAST AT 25 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE CALLISBURG.
PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
WEDNESDAY AFTERNOON FOR NORTHEASTERN TEXAS.
LAT...LON 3395 9694 3368 9695 3369 9748 3391 9748
3384 9745 3383 9739 3389 9731 3388 9726
3391 9719 3385 9716 3383 9720 3377 9719
3373 9715 3373 9710 3380 9710 3382 9706
3385 9709 3385 9702 3389 9699 3394 9700
TIME...MOT...LOC 1555Z 265DEG 20KT 3386 9745Special weather statement, Apr 29, 10:25 AM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1125 AM CDT WED APR 29 2009
TXZ093-291700-
GRAYSON TX-
1125 AM CDT WED APR 29 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN GRAYSON COUNTY
AT 1125 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 13 MILES NORTH OF WHITESBORO...MOVING EAST AT 35
MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE DENISON...KNOLLWOOD...
POTTSBORO...WHITESBORO...HENDRIX AND EISENHOWER STATE PARK.
PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.
HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS THEY MAY BE WASHED OUT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
WEDNESDAY AFTERNOON FOR NORTHEASTERN TEXAS.
LAT...LON 3394 9689 3386 9685 3388 9679 3384 9676
3384 9671 3390 9668 3389 9659 3384 9659
3383 9651 3378 9648 3379 9642 3374 9636
3362 9637 3366 9693 3395 9693
TIME...MOT...LOC 1625Z 266DEG 31KT 3385 9689Special weather statement, Apr 29, 10:40 AM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1140 AM CDT WED APR 29 2009
TXZ092-291700-
COOKE TX-
1140 AM CDT WED APR 29 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN COOKE COUNTY
AT 1137 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 14 MILES NORTHWEST OF
GAINESVILLE...MOVING EAST AT 25 MPH.
CITIES IN THE PATH OF THESE STORMS INCLUDE
CALLISBURG...GAINESVILLE...LINDSAY AND MUENSTER.
VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THESE
STORMS.
THE HEAVY RAINS MAY CAUSE MINOR FLOODING OF LOW LYING AREAS ALONG
AND NORTH OF HIGHWAY 82 AND WEST OF INTERSTATE 35.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
WEDNESDAY AFTERNOON FOR NORTHEASTERN TEXAS.
LAT...LON 3361 9696 3362 9748 3385 9746 3383 9739
3389 9731 3388 9726 3391 9720 3387 9716
3383 9720 3377 9719 3373 9715 3373 9710
3380 9710 3382 9706 3385 9709 3385 9702
3393 9699 3393 9694
TIME...MOT...LOC 1637Z 279DEG 22KT 3373 9735Special weather statement, Apr 29, 11:18 AM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1218 PM CDT WED APR 29 2009
TXZ093-291745-
GRAYSON TX-
1218 PM CDT WED APR 29 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN GRAYSON COUNTY
AT 1218 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES NORTH OF WHITESBORO...MOVING EAST AT 35
MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE DENISON...KNOLLWOOD...
POTTSBORO...WHITESBORO AND EISENHOWER STATE PARK.
PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.
IF THIS STORM CONTINUES ON ITS PRESENT COURSE...A SEVERE WEATHER
WARNING MAY BE NEEDED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
WEDNESDAY AFTERNOON FOR NORTHEASTERN TEXAS.
LAT...LON 3388 9658 3385 9661 3383 9656 3383 9651
3378 9648 3379 9643 3369 9636 3361 9694
3388 9694 3384 9671 3387 9669 3390 9658
TIME...MOT...LOC 1718Z 266DEG 31KT 3372 9686Special weather statement, Apr 29, 11:21 AM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1221 PM CDT WED APR 29 2009
TXZ102-291745-
WISE TX-
1221 PM CDT WED APR 29 2009
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN WISE COUNTY
AT 1221 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF DECATUR...MOVING NORTHEAST
AT 25 MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE ALVORD AND DECATUR.
PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
WEDNESDAY AFTERNOON FOR NORTHEASTERN TEXAS.
LAT...LON 3343 9755 3343 9739 3343 9738 3320 9738
3314 9770 3344 9771 3344 9755
TIME...MOT...LOC 1721Z 236DEG 22KT 3320 9766Event by event
10 flash flood, 3 lightning, 3 flood, 2 hail, 2 thunderstorm wind. Local standard time, as filed.
Flash Flood, Grayson
- When
- April 29, 12:06 PM CST to 2:15 PM CST
- Where
- Grayson County, 1.86 mi NE of Lake Texhoma East to 3.66 mi ENE of Carpenters Bluff
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 33.897, -96.594
Water was reported over the roads in several locations across the northern portions of the county.
Flash Flood, Montague
- When
- April 29, 12:34 PM CST to 1:00 PM CST
- Where
- Montague County, 1.82 mi NNW of Nocona to 1.81 mi W of Nocona
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.803, -97.746
Streets were beginning to flood in Nocona.
Flash Flood, Cooke
- When
- April 29, 1:42 PM CST to 2:00 PM CST
- Where
- Cooke County, 7.47 mi NNW of Bulcher to 2.3 mi NNE of Sinelle Bend
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.905, -97.463
Widespread secondary roads and bridges were closed due to flooding in the northwestern parts of the county.
Flash Flood, Montague
- When
- April 29, 2:23 PM CST to 7:00 PM CST
- Where
- Montague County, 2.32 mi ENE of St Jo to 2.7 mi SE of Hardy
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 33.713, -97.493
Water was over the roads around Nocona and several roads across the northern portions of the county were closed due to flooding. A few families were being evacuated in St. Jo. Vehicle rescues were also requested on Bulcher Highway. The water was curb deep in Bowie.
Flash Flood, Grayson
- When
- April 29, 2:30 PM CST to 5:00 PM CST
- Where
- Grayson County, 1.86 mi NE of Lake Texhoma East to 3.66 mi ENE of Carpenters Bluff
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Property damage
- $50,000
- Reported by
- Amateur Radio
- Coordinates
- 33.897, -96.594
Water was reported over the roads in several locations across the northern portions of the county. Road and bridge damage was being observed. At 330 pm, a fatal accident occurred on HWY 377 north of Whitesboro.
Lightning, Grayson
- When
- April 29, 3:05 PM CST
- Where
- Grayson County, 5.9 mi SE of Sadler
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 33.626, -96.771
A fire at a kennel at McElroy Street and SH 56 in Southmayd was believed to have been started by a lightning strike. Twenty-four dogs were rescued but an unknown number perished in the fire.
Flash Flood, Cooke
- When
- April 29, 3:30 PM CST to 4:45 PM CST
- Where
- Cooke County, Muenster to 5.21 mi SSW of Gainesville
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 33.650, -97.380
Water was covering several roads in Gainesville and was up to the bumper of pick-up trucks in some locations. Also, part of HWY 82 was closed between Muenster and Lindsey for nearly 2 hours where the water was reported to be a foot deep.
Lightning, Montague
- When
- April 29, 4:32 PM CST
- Where
- Montague County, 3 mi S of St Jo
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 33.657, -97.530
Lightning struck an oil tank farm south of Saint Jo. Three tanks exploded from the lightning strike and the resulting fire.
Flash Flood, Cooke
- When
- April 29, 6:30 PM CST to 7:30 PM CST
- Where
- Cooke County, 5.28 mi NNW of Bulcher to 4.67 mi SW of Prairie Pt
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 33.874, -97.454
Interstate 35 at mile marker 493, about 3.5 miles south of Gainesville, was closed due to water over the road. Widespread flooding continued elsewhere in the county with several roads and bridges flooded. In Gainesville, Pecan Creek and Wheeler Creek overflowed their banks and flooded the surrounding areas resulting in evacuations and rescues along both creeks.
Flash Flood, Fannin
- When
- April 29, 6:45 PM CST to 8:00 PM CST
- Where
- Fannin County, 1.3 mi NE of Trenton to 0.48 mi ENE of Leonard
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.445, -96.337
Highway 69 and FM 981 between Trenton and Leonard was closed due to water over the road.
Flash Flood, Grayson
- When
- April 29, 6:47 PM CST to 8:00 PM CST
- Where
- Grayson County, 1.88 mi NE of Lake Texhoma East to 3.65 mi ENE of Carpenters Bluff
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.897, -96.594
Widespread flooding continued across the county. Parts of HWY 56 and HWY 11 were closed.
Flood, Grayson
- When
- April 29, 7:00 PM CST to April 30, 10:00 AM CST
- Where
- Grayson County, 1.88 mi NE of Lake Texhoma East to 3.65 mi ENE of Carpenters Bluff
- Cause
- Heavy Rain
- Property damage
- $2.0 million
- Crop damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 33.897, -96.594
Widepsread flooding continued through the night across the county with several roads and bridges under water and several areas inaccessible.
Flood, Cooke
- When
- April 29, 8:00 PM CST to April 30, 10:00 AM CST
- Where
- Cooke County, 5.28 mi NNW of Bulcher to 4.67 mi SW of Prairie Pt
- Cause
- Heavy Rain
- Property damage
- $2.0 million
- Crop damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 33.874, -97.454
Widespread flooding continued through the night across the county with several roads and bridges under water and several areas inaccessible. High water rescues and evacuations continued in Gainesville and parts of Interstate 35 South were still closed due to water over the road. Rainfall totals were as high as 11 inches. Approximately 35 homes and 15 businesses were damaged by flooding in Gainesville. Homes and businesses along Pecan Creek in Gainesville suffered major damage. The water was 1-2 feet deep around the creek. A total of 10 swift water rescues were needed during the event. The Moss Lake area also received significant damage to boats, docks, and boathouses.
Lightning, Montague
- When
- April 29, 8:05 PM CST
- Where
- Montague County, Ringgold
- Injuries
- 0 direct, 1 indirect
- Property damage
- $75,000
- Reported by
- Newspaper
- Coordinates
- 33.820, -97.950
A home on US 82 outside of Ringgold was heavily damaged by a fire that was started by a lightning strike. A fireman suffered a broken leg and wrist while fighting the house fire.
Flood, Montague
- When
- April 29, 9:00 PM CST to April 30, 10:00 AM CST
- Where
- Montague County, 2.32 mi ENE of St Jo to 2.7 mi SE of Hardy
- Cause
- Heavy Rain
- Property damage
- $2.0 million
- Crop damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 33.713, -97.493
Widepsread flooding continued through the night across the county with several roads and bridges under water and several areas inaccessible. Estimated rainfall totals across the northern portions of the county were as high as 12 inches of rainfall.
Flash Flood, Cooke
- When
- April 29, 9:16 PM CST to 9:30 PM CST
- Where
- Cooke County, 5.28 mi NNW of Bulcher to 4.67 mi SW of Prairie Pt
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.874, -97.454
High water rescues and evacuations continued in Gainesville. Parts of Interstate 35 South remained closed due to water over the road. Widespread flooding continued around the county.
Hail, Young
- When
- April 30, 12:06 AM CST
- Where
- Young County, 0.69 mi E of Olney
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.372, -98.758
Nickel size hail fell in Olney.
Hail, Jack
- When
- April 30, 1:27 AM CST
- Where
- Jack County, 0.43 mi ENE of Jacksboro
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.223, -98.163
Nickel size hail fell in Jacksboro.
Thunderstorm Wind, Denton
- When
- April 30, 1:30 AM CST
- Where
- Denton County, 2.26 mi ENE of Little Elm
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 33.163, -96.934
Numerous fences were blown down, street signs were torn off the poles, trees were down, and windows were blown out in Little Elm. A shed was also moved approximately 10 feet.
Thunderstorm Wind, Collin
- When
- April 30, 2:05 AM CST
- Where
- Collin County, 2.41 mi ENE of Frisco
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 33.160, -96.790
Several large tree branches were snapped off trees and a fence was blown down.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, April 29, 20092 injured · $2.0 million · EF1 · 27 events
- Tornado and Hail in Texas, April 29, 2009$71,000 · EF2 · 14 events
- Flood in Indiana, April 29, 2009$3.0 million · 1 event
- Tornadoes and Hail in Texas, April 29, 2009$195,000 · EF1 · 24 events
- Hail and Damaging Wind in Texas, April 29 to 30, 2009$200,000 · 2.75 in hail · 13 events
- Tornadoes and Hail in Texas, April 29, 2009$23,000 · EF1 · 26 events
- Tornadoes in Arkansas, April 29, 2009$95,000 · EF0 · 2 events
- Tornadoes and Flash Flood in Arkansas, April 29 to 30, 2009$56,000 · EF0 · 11 events
- Tornadoes and Flash Flooding in Oklahoma, April 29, 2009EF1 · 19 events
- Hail in Texas, April 29, 20091 in hail · 10 events
- Flash Flood and Hail in Virginia, April 29, 2009$900 · 1 in hail · 9 events
- Flash Flooding in Missouri, April 29 to 30, 20098 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165276, 165281, 165278, 165280, 165332, 165331, 165282, 166620, 165309, 165314, 165318, 165326, 165322, 166179, 165323, 165321, 164779, 164780, 165088, 165089.